Alert archive / Vermont / Special Weather Statements in 2016

Special Weather Statement, NWS Burlington, VT

July 23, 2016Windsor County, Vermont

NWS Burlington, VT issued this special weather statement at Jul 23, 2016, 5:13 PM EDT for Windsor County, Vermont. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2016, 5:13 PM EDT (21:13 UTC)
Expired
Jul 23, 2016, 6:00 PM EDT
In force
47 min
Issued by
NWS Burlington, VT

County Windsor County, VT

The radar

The Burlington radar (KCXX), 143 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:27 PM EDTTSTM WND DMGSpringfield, VTFEW TREES DOWN
Jul 23, 5:35 PM EDTTSTM WND DMGChester, VTTREES DOWN THROUGHOUT DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS81 KBTV 232113
SPSBTV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
513 PM EDT SAT JUL 23 2016

VTZ012-019-232200-
WINDSOR-EASTERN RUTLAND-
513 PM EDT SAT JUL 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WINDSOR
COUNTY...

AT 512 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CAVENDISH TO NEAR WESTON. MOVEMENT
WAS SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CLAREMONT...SPRINGFIELD...CHESTER...CHARLESTOWN...CAVENDISH...
WESTON...ANDOVER...BALTIMORE...PERKINSVILLE...CAVENDISH CENTER...WEST
SPRINGFIELD...NORTH CHESTER...WHITESVILLE...NORTH SPRINGFIELD...NORTH
SPRINGFIELD LAKE RECREATION AREA...PROCTORSVILLE...AMSDEN...WILGUS
STATE PARK...GASSETTS AND WEATHERSFIELD BOW.

LAT...LON 4322 7270 4329 7282 4330 7282 4330 7285
      4334 7293 4343 7252 4340 7240 4337 7242
      4336 7239 4333 7241 4331 7240 4327 7241
      4325 7244 4323 7243 4324 7255 4322 7267
TIME...MOT...LOC 2112Z 297DEG 17KT 4339 7257 4335 7279 

$$

LAHIFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:49 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 23, 3:49 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
349 PM EDT Sat Jul 23 2016

.SYNOPSIS...
More scattered showers and thunderstorms are expected across the
North Country through this evening. Clearing and patchy fog
overnight. Sunday looks mostly sunny and seasonable under hand
yet another possibility of showers and thunderstorms late Monday.
Warm and mostly dry summer weather looks like it will continue Tue
and Wed.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 344 PM EDT Saturday...On-going line of storms along
international border moving ese and should exit into NH by 00z
SUN then gradual clearing...esp NY state with some residual
cloudiness in cent/ern VT. Patchy dense fog likely in normal climo
locales and likely lasting til aft 9 am in deepest valleys.

.Sunday...High pressure at all levels will allow plenty of sun with
850mb temps 15-16C and 925mb of 18-19c suggest mid 80s and much of
guidance has low 80s...thus nudged up deg/two.

.Sunday night...Upper Ridge dampens and passes FA with some embedded
energy, return flow aloft and deep moisture thus chance of showers
and possible elevated convection toward Monday morning which will
complicate matters for Monday.under "Marginal Risk" of severe
thunderstorms and we are in good agreement.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 344 PM EDT Saturday...Rather busy with current severe
weather...thus bnorrowing from previouss shift with some edits
here and there. The end result...looks more uncertain than the
last few days here.

For days, guidance has been indicating unsettled conditions (eg:
showers and t-storms) to be possible. Still, things are not totally
clear. What I do expect is that a fairly robust shortwave will be
approaching the region late in the day. This will sync up daytime
heating with the best dynamics aloft. Models do indicate surface
based instability of probably 1000-1500 J/kg (NAM as typical is
higher) due to a warmer and more humid airmass getting into place.
Just how much instability we achieve will be related to how much sun
we see. 925mb temperatures are expected to become very warm -perhaps
23 to 25C. Under perfect atmospheric mixing conditions, this would
result in temperatures at the valley floor pushing into the mid 90s!
However, it appears we'll have a good amount of clouds to restrict
heating to a degree. Though we should still easily reach the mid
80s.  The 0-6km bulk shear values are in the marginal level for
getting storms to become on the strong side.  SPC does have the
region in a marginal risk, but they also have some concerns about
the mix of ingredients lining up perfectly to develop severe t-
storms. Evaluation of various forecast sounding for Monday have some
"goofiness" (thats a technical term, by the way) showing in the
profiles. Not sure if that is due to convection within the models,
or if it's a sign that despite the very warm air aloft, we'll have
some inversion in place to restrict mixing, which in turn means
restricted convection.  At this point, will play the middle ground,
and keep PoPs in the 40-55% range and see how future guidance
trends.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 344 PM EDT Saturday...Decent agreement with the 00z and
12z suites of models, and much of the week should be relatively
quiet, but feature more or less typical summer weather. Most of
the week we'll see temperatures running a bit above normal. Looks
sunny and warm for both Tuesday and Wednesday. GFS and ECMWF start
to advect in some moisture for Thursday, along with having a
little more troughiness develop and perhaps a weak front sliding
down from Quebec. Thus it appears we'll see some showers and
t-storms around. At this point, they appear to be of the garden
variety as I don't see strong dynamics in place. Kept with a model
blend and painted in 30-40% PoPs.

More uncertain on Friday and Saturday with general trofiness
dropping into somewhat humid airmass for threat of showers and
thunderstorms friday and saturday but confidence is lower than mid
weeks forecast.

&&

.AVIATION /20Z Saturday THROUGH Thursday/...
Through 18z Sunday...Mainly VFR but scattered brief MVFR/IFR in
stronger showers and thunderstorms moving n to s thru 23z. High
pressure starts to move in from the NW overnight with light winds
and patchy dense fog and LIFR forming again 06-12Z at KSLK and
KMPV.

Winds generally light west to northwest at 5 to 10 knots.

Outlook 18z Sunday through Tuesday...

Sun...Mainly VFR under weak high pressure.

Mon/Monday night...VFR with scattered brief MVFR/IFR in showers
and thunderstorms with frontal passage.

Tuesday...VFR/high pressure.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Sisson/SLW
NEAR TERM...Lahiff/SLW
SHORT TERM...Nash/SLW
LONG TERM...Nash/SLW
AVIATION...Sisson/SLW
Hazardous weather outlook, Jul 23, 3:38 AM EDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
338 AM EDT SAT JUL 23 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-240900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
338 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THIS
AFTERNOON. A FEW STORMS MAY BE SEVERE...CAPABLE OF PRODUCING
STRONG GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY. A COUPLE
STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 23, 4:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
442 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     MERRILL                 44.76N  73.96W
07/23/2016                   CLINTON            NY   BROADCAST MEDIA

            TREES DOWN

&&

EVENT NUMBER BTV1600632

VERASAMY
Local storm report, Jul 23, 4:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
445 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             BRAINTREE               43.97N  72.69W
07/23/2016  E0.25 INCH       ORANGE             VT   TRAINED SPOTTER

            TREES DOWN...POWER LINES DOWN

0440 PM     TSTM WND DMG     BRAINTREE               43.97N  72.69W
07/23/2016                   ORANGE             VT   TRAINED SPOTTER

            TREES DOWN...POWER LINES DOWN

&&

EVENT NUMBER BTV1600633
EVENT NUMBER BTV1600634

VERASAMY
Local storm report, Jul 23, 4:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
448 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             NORTH FERRISBURGH       44.26N  73.21W
07/23/2016  E0.25 INCH       ADDISON            VT   PUBLIC

&&

EVENT NUMBER BTV1600635

VERASAMY
Local storm report, Jul 23, 4:51 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
451 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     2 SSW PUTNAMVILLE       44.31N  72.58W
07/23/2016                   WASHINGTON         VT   BROADCAST MEDIA

            TREES DOWN ON ROUTE 12 NEAR WRIGHTSVILLE DAM

&&

EVENT NUMBER BTV1600637

JMG
Local storm report, Jul 23, 5:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
510 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GRAND ISLE              44.72N  73.29W
07/23/2016                   GRAND ISLE         VT   BROADCAST MEDIA

            TREES DOWN

0305 PM     TSTM WND DMG     LYON MOUNTAIN           44.72N  73.91W
07/23/2016                   CLINTON            NY   COUNTY OFFICIAL

            TREES DOWN

0306 PM     HAIL             LYON MOUNTAIN           44.72N  73.91W
07/23/2016  M0.75 INCH       CLINTON            NY   BROADCAST MEDIA

0307 PM     HAIL             LYON MOUNTAIN           44.72N  73.91W
07/23/2016  M1.00 INCH       CLINTON            NY   BROADCAST MEDIA

0324 PM     TSTM WND DMG     PERU                    44.58N  73.53W
07/23/2016                   CLINTON            NY   PUBLIC

            TREES DOWN

0324 PM     TSTM WND DMG     1 SW COLCHESTER         44.53N  73.16W
07/23/2016                   CHITTENDEN         VT   NWS EMPLOYEE

            TREES DOWN...RT 2A BLOCKED.

0324 PM     TSTM WND DMG     MERRILL                 44.76N  73.96W
07/23/2016                   CLINTON            NY   BROADCAST MEDIA

            TREES DOWN

0325 PM     TSTM WND DMG     2 NE DICKINSON          44.77N  74.53W
07/23/2016                   FRANKLIN           NY   GOLF COURSE

            TREES DOWN ON COURSE AND DIME SIZED HAIL

0335 PM     HAIL             SHELBURNE               44.38N  73.23W
07/23/2016  M0.88 INCH       CHITTENDEN         VT   PUBLIC

0335 PM     TSTM WND DMG     ESSEX JUNCTION          44.49N  73.11W
07/23/2016                   CHITTENDEN         VT   NWS EMPLOYEE

            TREES DOWN

0340 PM     TSTM WND DMG     SHELBURNE               44.38N  73.23W
07/23/2016                   CHITTENDEN         VT   NWS EMPLOYEE

            A FEW TREES DOWN

0347 PM     TSTM WND DMG     CHARLOTTE               44.31N  73.25W
07/23/2016                   CHITTENDEN         VT   NWS EMPLOYEE

            TREES DOWN...POWER LINES DOWN

0400 PM     TSTM WND DMG     SOUTH DUXBURY           44.25N  72.79W
07/23/2016                   WASHINGTON         VT   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES

0400 PM     HAIL             NORTH FERRISBURGH       44.26N  73.21W
07/23/2016  E0.25 INCH       ADDISON            VT   PUBLIC

0402 PM     TSTM WND DMG     MONKTON                 44.25N  73.12W
07/23/2016                   ADDISON            VT   PUBLIC

            TREE DOWN

0412 PM     TSTM WND GST     LINCOLN                 44.11N  73.00W
07/23/2016  E60 MPH          ADDISON            VT   PUBLIC

            SHINGLES BLOWN OFF ROOF...POWER IS OUT.

0419 PM     TSTM WND DMG     2 SSW PUTNAMVILLE       44.31N  72.58W
07/23/2016                   WASHINGTON         VT   BROADCAST MEDIA

            TREES DOWN ON ROUTE 12 NEAR WRIGHTSVILLE DAM

0430 PM     HAIL             WEST RUTLAND            43.59N  73.05W
07/23/2016  M0.88 INCH       RUTLAND            VT   PUBLIC

0440 PM     HAIL             BRAINTREE               43.97N  72.69W
07/23/2016  E0.25 INCH       ORANGE             VT   TRAINED SPOTTER

            TREES DOWN...POWER LINES DOWN

0440 PM     TSTM WND DMG     BRAINTREE               43.97N  72.69W
07/23/2016                   ORANGE             VT   TRAINED SPOTTER

            TREES DOWN...POWER LINES DOWN

&&

EVENT NUMBER BTV1600624 BTV1600618 BTV1600619 BTV1600620 BTV1600621
BTV1600623 BTV1600632 BTV1600622 BTV1600629 BTV1600630 BTV1600627
BTV1600628 BTV1600626 BTV1600635 BTV1600631 BTV1600625 BTV1600637
BTV1600636 BTV1600633 BTV1600634

VERASAMY
Special weather statement, Jul 23, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
513 PM EDT SAT JUL 23 2016

VTZ012-019-232200-
WINDSOR-EASTERN RUTLAND-
513 PM EDT SAT JUL 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WINDSOR
COUNTY...

AT 512 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CAVENDISH TO NEAR WESTON. MOVEMENT
WAS SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CLAREMONT...SPRINGFIELD...CHESTER...CHARLESTOWN...CAVENDISH...
WESTON...ANDOVER...BALTIMORE...PERKINSVILLE...CAVENDISH CENTER...WEST
SPRINGFIELD...NORTH CHESTER...WHITESVILLE...NORTH SPRINGFIELD...NORTH
SPRINGFIELD LAKE RECREATION AREA...PROCTORSVILLE...AMSDEN...WILGUS
STATE PARK...GASSETTS AND WEATHERSFIELD BOW.

LAT...LON 4322 7270 4329 7282 4330 7282 4330 7285
      4334 7293 4343 7252 4340 7240 4337 7242
      4336 7239 4333 7241 4331 7240 4327 7241
      4325 7244 4323 7243 4324 7255 4322 7267
TIME...MOT...LOC 2112Z 297DEG 17KT 4339 7257 4335 7279

LAHIFF

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:24 PM EDTSpecial Weather StatementBTVLamoille66 min
Jul 22, 8:59 PM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Washington61 min
Jul 22, 9:42 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille, Washington63 min
Jul 22, 10:06 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden54 min
Jul 22, 10:43 PM EDTSevere Thunderstorm WarningBTVCaledonia, Chittenden, Essex, Franklin, Grand Isle, Lamoille and 2 more92 min
Jul 22, 10:56 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orange, Rutland and 2 more94 min
Jul 23, 12:28 AM EDTSpecial Weather StatementBTVOrange62 min
Jul 23, 12:34 PM EDTSpecial Weather StatementBTVLamoille56 min
Jul 23, 2:36 PM EDTSevere Thunderstorm WarningBTVGrand Isle54 min
Jul 23, 3:01 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Franklin, Grand Isle, Lamoille59 min
Jul 23, 3:35 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Orange, Rutland, Washington, Windsor55 min
Jul 23, 4:25 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Orange, Rutland, Washington, Windsor65 min
Jul 23, 5:19 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor26 min
Jul 22, 8:20 PM EDTSpecial Weather StatementBTVFranklin55 min
Jul 22, 8:27 PM EDTSpecial Weather StatementBTVClinton63 min
Jul 23, 3:06 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence54 min

Nearby

Special Weather Statements in Vermont, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.